Arkansas, 2023

Flash Flood and Heavy Rain in Arkansas, February 24, 2023

February 24, 2023 · NWS LZK · 3 events in 3 counties and zones

During the predawn hours of February 24th, a front was stalled along the Gulf Coast, with high pressure and colder air slowly building into Arkansas from the north. Between these two features, a narrow band of showers and thunderstorms set up across the central third of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

During the predawn hours of February 24th, a front was stalled along the Gulf Coast, with high pressure and colder air slowly building into Arkansas from the north. Between these two features, a narrow band of showers and thunderstorms set up across the central third of the state.

Several inches of rain came down quickly, and prompted the issuance of Flash Flood Warnings that included Hot Springs (Garland County), Benton (Saline County), and Little Rock (Pulaski County). A video via social media showed flooded roads in a neighborhood in Bryant (Saline County), with water getting close to several homes.

At Little Rock (Pulaski County), 4.19 inches of rain was measured. This was the second most rain on record in February at the site (the highest amount was 6.00 inches on the 28th in 1875). Interestingly, just seven miles to the north, only 1.69 inches of rain fell at the North Little Rock Airport (Pulaski County). This illustrates how limited in extent (from north to south) were the most intense downpours. Hot Springs (Garland County) had 3.13 inches of precipitation, which was the third highest total for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 24, 5:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 24, 5:39 AM CST, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
539 AM CST Fri Feb 24 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday Night)
Issued at 357 AM CST Fri Feb 24 2023

Quite the spread in sfc temperatures across the state this
morning,even with the cold front southeast of the area. Near the
MO border across north central AR, temps are in the mid 20s F
while mid 50s F are noted across southern AR as of 10z.

A steady plume of mid-level moisture continues from SW to NE
across the area. This combined with occasional pieces of shortwave
energy will likely lead to persistent showers/occasional TS
activity across mainly the southern half to two thirds of the
state today. Some light precip may expand northward a bit
overnight, but the main focus for persistent rainfall appears to
be across the midsection of the state, generally along and south
of I-40.

The shallow, cold airmass in place across much of the state will
begin to moderate tonight into Sunday as sfc ridging centered
northwest of the state will begin to shift eastward. Low level
flow will transition from easterly today to southerly by Saturday
night.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 357 AM CST Fri Feb 24 2023

The period will begin with a potent storm system tracking from
the southern Rockies into the central Plains Sunday/Sunday
evening. Ahead of the system, gusty south/southwest winds will
be noted in Arkansas, and temperatures will be well above
average. Clouds will also increase, and showers/thunderstorms
will become widespread Sunday night. With the loss of instability
after dark, any severe weather should be isolated, and mainly west
of Little Rock. Severe storms will be more likely farther west
in the afternoon from southern Kansas to northern Texas.

Rain will mostly end Monday morning, with breezy west winds
continuing. Much drier air will arrive in the afternoon along
with rapid clearing and continued springlike temperatures.

The pattern looks more quiet on Tuesday with high pressure in
place and plenty of sunshine. There will not be much change on
Wednesday, although clouds will increase as the high shifts to
the east. There will also be a new storm system on the horizon
to the southwest.

The system will bring chances of rain late Wednesday into
Thursday. The precipitation shield will begin exiting Thursday
night, with colder air building into northwest sections of the
state.

&&

.AVIATION...
(12Z TAFS)
Issued at 534 AM CST Fri Feb 24 2023

A band of light to moderate rain continues from near KMEZ/KDEQ to
KAWM/KJBR. Occasional TS activity persists in this precip and
will continue through the morning hours. N AR terminals will stay
mostly dry with VFR conditions today, some MVFR ceilings may
develop tonight. Central and southern AR terminals will contend
with fairly persistent MVFR or lower ceilings/vsby through the
period. Winds will be E/NE through much of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     44  41  53  46 /  10  30  20  10
Camden AR         50  45  56  49 /  50  30  40   0
Harrison AR       45  38  55  46 /  20  20  10  20
Hot Springs AR    44  40  52  47 /  70  50  60  10
Little Rock   AR  46  42  53  48 /  90  50  50  10
Monticello AR     53  47  59  51 /  50  30  30   0
Mount Ida AR      46  40  54  48 /  60  50  50  10
Mountain Home AR  46  39  54  45 /  10  20  10  20
Newport AR        44  43  51  46 /  30  30  30  10
Pine Bluff AR     48  45  54  49 /  70  40  50   0
Russellville AR   46  41  54  46 /  30  40  30  10
Searcy AR         44  40  51  45 /  70  30  30  10
Stuttgart AR      46  45  51  48 /  90  50  50   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...67
LONG TERM....46
AVIATION...67
Hazardous weather outlook, Feb 24, 4:36 AM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
436 AM CST Fri Feb 24 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-251100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
436 AM CST Fri Feb 24 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Rain and thunderstorms are expected across the state today, some
locally heavy rainfall is possibly. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for rain and thunderstorms remain in the forecast for the
weekend into early next week. A few strong to possibly severe
storms are possible across mainly western Arkansas from Sunday
night into Monday as a strong storm system passes by. Windy
conditions are expected on Monday as well

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67

The radar

The Little Rock radar (KLZK), 33 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Saline

When
February 24, 8:00 AM CST to 11:00 AM CST
Where
Saline County, 0.89 mi NW of Bryant to 1.4 mi SW of Alexander
Cause
Heavy Rain
Reported by
Public
Coordinates
34.610, -92.490

Excessive rain flooded some roads, with water close to several homes. This was a delayed report.

Heavy Rain, Garland

When
February 24, 6:00 PM CST
Where
Garland County, 0.69 mi N of (Hot)hot Spgs Arpt
Reported by
ASOS
Coordinates
34.480, -93.100

This is a daily total from 12 am CST to 6 pm CST.

Heavy Rain, Pulaski

When
February 24, 6:00 PM CST
Where
Pulaski County, 0.57 mi E of (Lit)little Rock Ada
Reported by
ASOS
Coordinates
34.730, -92.220

This is a daily total from 12 am CST to 6 pm CST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081414, 1081415, 1081416.